Jod-Basedow phenomenon

Last revised by Daniel J Bell on 01 Jul 2022

Jod-Basedow phenomenon is hyperthyroidism following iodine intake in a person with long term underlying thyroid disease.

Pathology

Jod-Basedow phenomenon occurs due to either overactivation of the entire thyroid gland or, more commonly, autonomous nodules within the gland after iodine repletion without adequate feedback control from the pituitary gland. This escape from the protective Wolff-Chaikoff effect is called the Jod-Basedow phenomenon. Patients at risk are elderly and those from low iodine intake regions. 

Etiology

Underlying causes include:

Exogenous sources of iodine include:

History and etymology

The Jod-Basedow effect is named after "jod", the German word for iodine, and Carl Adolph von Basedow (1799-1854) 3, the German physician who first described the effect. He also described Basedow disease, better known to the English-speaking world as Graves disease.

Strictly-speaking the word "jod" should not be capitalized in English as it is a chemical element and not a proper noun, therefore we should render it "jod-Basedow effect". However as it is capitalized in the original German and because it has always been capitalized in English, possibly because someone erroneously thought Jod was a surname, we remain consistent with this on Radiopaedia.

ADVERTISEMENT: Supporters see fewer/no ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.